Florida, 2022

Damaging Wind in Florida, August 20, 2022

August 20, 2022 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms produce wind damage near St. Petersburg in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce wind damage near St. Petersburg in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 2:02 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 2:02 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
302 PM EDT Sat Aug 20 2022

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 300 PM EDT Sat Aug 20 2022

For the rest of the afternoon, the sea breeze should allow moisture
to increase this afternoon. Scattered showers and isolated
thunderstorms are expected in the afternoon/evening hours.

High pressure at the surface will continue to ridge over our region
through the weekend and beginning of the week. Light easterly flow
should dominate for the next days and will allow the west coast sea
breeze to push inland during the day. As a result, it should
enhanced convection, and support the development of scattered
showers and isolated thunderstorms. They should slowly push inland
in the afternoon/evening hours. This pattern should continue until
mid week when a deep layer moisture can increase areal coverage of
showers and thunderstorms each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 300 PM EDT Sat Aug 20 2022

E/SE light flow will continue with sea breeze developing and
shifting the flow in the coastal area. Winds generally staying below
15 knots. VCTS conditions remain at all TAF sites. VFR conditions
should persist outside of thunderstorm activity.

&&

.MARINE...
Issued at 300 PM EDT Sat Aug 20 2022

High pressure at the surface will continue to ridge over the waters
for the next days. Prevailing light easterly winds with sea breeze
developing and shifting the flow during the afternoon hours.
Isolated to scattered showers and thunderstorms may produce locally
gusty winds, mainly late in the afternoon/overnight hours. No
headlines are anticipated.

&&

.FIRE WEATHER...
Issued at 300 PM EDT Sat Aug 20 2022

Summertime humidity and warm temperatures will continue for the rest
of the forecast period. Isolated to scattered storms are expected
into the weekend during the afternoon/evening hours. No fire weather
concerns for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  95  80  94 /  30  50  30  50
FMY  78  95  78  94 /  40  50  20  50
GIF  77  95  77  94 /  40  60  10  60
SRQ  77  93  77  92 /  40  40  30  40
BKV  74  95  74  93 /  30  50  30  50
SPG  79  92  79  91 /  30  40  30  50

&&

Sea Breeze Thunderstorm Regime For Saturday: 6

Sea Breeze Thunderstorm Regime For Sunday: 2

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Delerme/Zayas
DECISION SUPPORT/UPPER AIR/CLIMATE...Giarratana

In the hours before

Special weather statement, Aug 20, 5:12 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
612 PM EDT Sat Aug 20 2022

FLZ050-149-151-249-251-202300-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
612 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern Pasco,
north central Pinellas and north central Hillsborough Counties
through 700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Land O Lakes, or near Lutz, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Port Richey, Lutz, Holiday, Hudson, Palm Harbor, Jasmine Estates,
New Port Richey East, Land O Lakes, Keystone, Greater Northdale, East
Lake, Lake Magdalene, Citrus Park, Oldsmar, Trinity, Elfers, Moon
Lake, Odessa, Jay B Starkey Wilderness Park and Bayonet Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2827 8241 2810 8243 2808 8276 2836 8271
TIME...MOT...LOC 2211Z 095DEG 15KT 2820 8251

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Aug 20, 5:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
647 PM EDT Sat Aug 20 2022

FLZ050-202330-
Pinellas FL-
647 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of Pinellas County
through 730 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Petersburg, or near Downtown Saint Petersburg, moving northwest
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Bay
Pines, South Highpoint, Harbor Bluffs, Gandy, Feather Sound, West And
East Lealman, Ridgecrest, Tierra Verde, Safety Harbor, Gulfport,
Treasure Island and Kenneth City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2804 8283 2791 8253 2789 8253 2789 8254
      2788 8253 2786 8255 2764 8266 2774 8286
TIME...MOT...LOC 2246Z 119DEG 9KT 2781 8265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 30 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
August 20, 5:47 PM EST
Where
Pinellas County, 2.54 mi ESE of Pinellas Park
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
27.850, -82.660

Broadcast media relayed picture of damaged manufactured home along 83rd Avenue in the Village Green community, with mainly metal roofing and siding peeled off of home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043524.